Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

First ESI Tomorrow, Scared!

I have my first ESI scheduled for tomorrow morning. I wasn't scared until last week when my doctor gave me an injection in the hip for "bursitis" that made my pain far worse than it already was. The injection itself was painless, but about 5 minutes afterward my leg pain went from an 8 to a 15, not exaggerating. My doctor said that it was impossible for that to happen, as the injection contained marcaine. Prior to letting him try the injection, my belief was that the worst thing that could happen was that it would numb some of my pain or just not work, so even though I don't agree with the bursitis diagnosis, I was willing to try it. My spine is not my leg. However, he is the only surgeon that I can see before October, and refuses to do surgery unless I have the ESI. Seeing as I am no longer able to do even minimal activities, and am constantly in pain, I don't see much choice. I am hoping for the best, but I am scared.

I have a terrible fear of vomiting. I know this may sound silly to some, but I would literally rather die than throw up. The only things that ever caused me to was after my appendix ruptured and when I had a complete small bowel obstruction from my Crohns. Yes, I was mad about the stupid Crohns finally getting me with that and breaking my 18 year streak. I almost did while receiving my last epidural during labor, but got IV zofran in time. Since the pain has been bad enough for me to ask my husband for a bucket more than once in the last week, which is something I don't do, I know that either way is risky as far as that goes, and I can't just wait until another surgeon can see me. I need my life back.

Yes, I'm terrified of the possible increase in pain, especially after the hip one increased pain immediately, but I am also worried about the possibility of throwing up. Is it unreasonable of me to ask the doctor for an antiemetic prior to the procedure and maybe a written rx for zofran to take home just in case? Since this doctor doesn't seem to understand that I am in pain and just want the underlying problem fixed, I'm afraid they won't give a crap about my very real phobia. Anyone's experience with the procedure causing or not causing nausea/vomiting and increased pain would be appreciated. Thank you.



  • sandisandi Posts: 6,343
    edited 06/15/2014 - 7:00 PM
  • ToomanycatsTToomanycats Posts: 5
    edited 06/19/2014 - 10:38 PM
    Surprisingly needed some antiemetics about 4 hours after the procedure. My guess is the steroids. I don't usually get nauseated when most people do, which is why I was caught off guard. The injection was painless, the aftermath has been absolutely awful. I now have a horrible nerve pain in my right side, like in the butt and thigh. Also carries right into the groin, and other areas with high nerve concentrations. Given I was having trouble with numbness in that area prior, I can only hope it's the pain of "waking up". It is straight neuralgia, no question. Had it before after ulnar nerve decompression. At least my surgeon prepared me for that rude awakening. I now can't move do to the area that is absolutely on fire nerve wise. I'm female, you don't have to use your imagination, it's hell. I try to always look on the bright side, so I guess the bright side here is that I am not male, though a male with numbness in that area would have been treated long ago and not written off as I have been by docs. No pain medication helps, no OTC meds help, and my doctor claims it's not related, so he's of no use. I can only hope it's temporary. But hey, the left sided hip pain and sciatica seem to have dulled. They were bad enough to have me bedridden, but this is a whole different kind of awful, and I'm still in bed. I did get a whopping 12 hours on day 2 of time out of bed, but that's about it. I hope that gives my doc enough diagnostic info to confirm the problem, and I hope this new problem is short lived. It is not at all even close to tolerable, and very embarrassing to top it off. I just want my life back. I'm tired of pain. Trying to be patient, but I don't know how much more pain I can take. I don't know what to do.
  • effect, meaning that increased pain and nerve related pain are common post injection. Try using ice on the area, and give it a week post injection to see improvement. Since you were able to be up for 12 hours, that is a good sign.
Sign In or Register to comment.